Does Retinal Damage Progress Even Following Cessation of Antimalarial Drugs Hydroxychloroquine and Chloroquine?

January 12, 2011

As reported in the latest issue of the Archives of Ophthalmology, researchers have found that the antimalarial drugs hydroxychloroquine or chloroquine can cause progressive and devastating damage to the retina even after the medications are discontinued.

Antimalarial drugs are widely used in the treatment of rheumatic disorders.

Click here to read the full abstract.

 

 



Comments

Jump down to form below to submit your own comments

3 Responses to “Does Retinal Damage Progress Even Following Cessation of Antimalarial Drugs Hydroxychloroquine and Chloroquine?”

  • ari

    i dont think this is used in the u.s.

  • David

    I have a question…can mefloquine/Lariam also cause this problem?

  • Can some body p,ease help. My mom has been on chloroquine for seven years. She has no prefereal vision and no night vision at all. Her retina is very thin and she has the bullseye. The doc said it was irreversable. Does anybody know if they can do retina transplants or something, so she doesnt go totally blind? Because itslooking like it gonna get alot worse……. or she might go blind. Btw shes 41…….. is there anything to help?

    Trackback URL
    http://eyedocnews.com/004510-is-retinal-damage-a-side-effect-of-the-antimalarial-drugs/trackback/

    Have insights to contribute? Please submit your comment below